Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Aberdeen, SD

May 4, 1997Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 4, 1997, 9:58 PM CDT for Brown County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1997, 9:58 PM CDT (02:58 UTC)
Expired
May 4, 1997, 10:30 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS1 KABR 050259 RRA
SVRABR
SDC013-050330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
958 PM CDT SUN MAY 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN BROWN COUNTY - IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 1030 PM CDT
 
* AT 952 PM CDT ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 30 MILES NORTH OF ABERDEEN MOVING EAST AT 50 MPH.
  HECLA WILL BE AFFECTED BY THIS STORM BY 1005 PM CDT. WINDS IN
  EXCESS OF 55 MPH WILL OCCUR.

THIS STORM SYSTEM HAS A HISTORY OF PRODUCING DAMAGING WINDS. 
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

CB/LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:20 PM CDT, 38 minutes earlier.

Area forecast discussion, May 4, 9:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SUN MAY 4 1997

A LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO THE NORTHEAST THIS
EVENING. UPPED POPS TO 50 PERCENT OVER THE NORTHERN HALF OF THE
NORTHEAST. WINDS WILL LIKELY REACH 30 TO 40 MPH IN SOME OF THE STRONGER
STORMS AS THE FRONT PASSES. OTHERWISE...LEFT THE FORECAST AS IS.

.ABR...NONE

CB

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:34 PM CDTSevere Thunderstorm WarningABRCorson46 min
May 4, 8:16 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth29 min
May 4, 8:33 PM CDTSevere Thunderstorm WarningABRMcPherson27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.